The staff must notify parents when special events are being planned, or if the child exhibits unusual behavior or symptoms.
A child whose diabetes is properly controlled is no different from any other child of the same age. Consequently, teachers can expect the same diligence and performance at school and the same participation in activities as other students.
Education is the best way to demystify the illness and its treatment. To help your child integrate successfully into school, we recommend you meet with all school staff involved with the child to inform them about situations in which they will need to intervene. Explain to them the need to follow a pre-established plan developed with the school nurse and you, the child’s parents.
Close cooperation between the medical team, school staff, child and parents is the key to a successful, problem-free school year. In most cases, when parental demands are reasonable, the school will cooperate and follow them.
You need to encourage school staff to pay particular attention to hypoglycemia. For added security, you should provide the school with a blood glucose meter so that it can be available to your child or to school staff, when needed.
The treatment for hypoglycemia consists primarily in giving the child a sugary food or drink without delay. This should quickly rebalance the child’s blood sugar and the child should feel better quite soon thereafter.
Never leave a child unattended until completely recovered. If a child needs to leave the classroom to treat hypoglycemia, the child should be accompanied by a classmate who can call for help if needed.
It is important for the school to notify parents every time their child has a hypoglycemic episode, mentioning the child’s symptoms, the time of day it occurred and the treatment provided. Parents can then make changes or discuss this with their doctor.
Always give sugar to a diabetic child who is behaving oddly even if you are not sure that the cause is hypoglycemia. A transitory sugar surplus won’t hurt the child but a hypoglycemic reaction could be serious.
In a case of severe hypoglycemia with loss of consciousness, the treatment of choice is a glucagon injection. There should be a person at the school trained in administering glucagon. If not, call 911 to get the appropriate care for the child.
If a child with diabetes uses his disease to get attention, the best way to correct this behaviour is to take a blood glucose reading every time the child leaves the classroom. If the result is normal, the child should immediately return to his activities.
Some diabetic children use an insulin pump. School staff should be trained in order to supervise the child, in a way appropriate to the child’s age, in administering an insulin dose. There is nothing very complicated about it.
Sometimes the blood sugar levels get too high (hyperglycemia). This state is not an emergency but might make the child go to the toilet and drink water more often. School staff should mention this hyperglycemic episode to the parents to help them better manage their child’s diabetes treatment.
In some cases, measuring ketones in a hyperglycemic situation is recommended, especially in children wearing an insulin pump because a diabetic imbalance can occur more quickly.
During meals, school staff may need to closely monitor diabetic children to ensure that they eat sufficient amounts of starches, fruit and milk, and foods that contain carbohydrates. School staff should avoid removing any foods that they think are inappropriate for diabetes. An insufficient amount of carbohydrates could potentially cause hypoglycemia.
In general, children with diabetes can eat most of the foods that all children like. Foods containing concentrated sugars, on the other hand, should be avoided when they are not part of the daily meal plan. When sugary foods are part of a special event, advise parents so they can make arrangements that will allow their child to participate along with classmates.
When a diabetic child is sick, diabetes control may be more difficult. The school must notify parents at once so they can take appropriate action. This is especially important if the child vomits, has a dry mouth or a fruity breath odour, like a ripe apple (acetone breath).
Finally, during physical education or sports competitions, teachers and coaches must know how to recognize, treat, and even prevent hypoglycemia.
Resources to consult:
Conseils pratiques pour l’enfant diabétique en milieu scolaire, Clinique du diabète CHU Ste-Justine, 2013. (French only)
School intervention protocol for students with Type 1 diabetes, [On line] http://publications.msss.gouv.qc.ca/acrobat/f/documentation/2012/12-215-01A.pdf, Ministère de la Santé et des Services sociaux du Québec, 2012.
Research and text: Diabetes Québec Team of Health Care Professionals
Scientific review: Caroline Boucher, Nurse Practicioner, CHU Sainte-Justine Diabetes Clinic
Adapted from: Gagnon-Le Borgne, Danielle, Nurse, (Summer 2000) “Pour une rentrée scolaire réussie,” Plein Soleil, Diabetes Québec, p.21.
Other reference :
Ministère de la Santé et des Services sociaux du Québec (2011) Protocole d’intervention en milieu scolaire pour les élèves atteints de diabète de type 1 [Online] Founded at http://msssa4.msss.gouv.qc.ca/fr/document/publication.nsf/4b1768b3f849519c852568fd0061480d/c359dcb1305cd8ca852578af0046dd1a?
July 2014 (updated on July 2018)
©All rights reserved Diabetes Quebec